Ok, First day of medications

Discussion in 'General Parenting' started by Junniper65, Jul 10, 2007.

  1. Junniper65

    Junniper65 New Member

    it's 10:45 pm and she's STILL up! And she has been SOOOO emotional today! It's like she's a 6 yr old with PMS! Is this a normal side effect? At swim lessons tonight she kicked her teacher! (this is very out of character for her)... any ideas? She took 5 mg of Adderal XR this morning
     
  2. crazymama30

    crazymama30 Active Member

    Call your psychiatrist, but I do not think this would be normal. My son did not do well with Adderal, but those that do well with it do not have that reaction. Or at least I would hope so.
     
  3. Marguerite

    Marguerite Active Member

    We have different names for a lot of these medications in Australia. Also, some are simply not available for us yet. I'm assuming this is a long-acting stimulant.

    Stimulants CAN bring about a loss of appetite and increase in activity, as well as difficulty sleeping. Especially when they first start, you need to give some time for them to adapt.

    However, some side effects simply don't allow that luxury of time. If a child can't sleep, they will quickly become ill. Behaviour will spiral down out of control.

    This sounds like a problem. The dose may be too large for her needs; she may need shorter-acting medications (I'm assuming you gave her a long-acting medication). In my opinion, I think a child being started on stimulants needs to be 'titrated' on the short-acting medication until you get a better idea of the dosage which helps them function best. For example, difficult child 3 takes a total of 25 mg dexamphetamine. easy child 2/difficult child 2, seven years older, takes 10 mg.

    What SHOULD happen, if this medication is right for your child, is an almost magical, "WOW!" effect. If you haven't got the "WOW", then you need to call the doctor. Maybe she needs to start more gently, or he needs to re-think what medications to give her.

    Another thing I've noticed about stimulant medications - some kids can handle one, but not another. Which one they handle can vary.

    And another thing - rebound. As the pill is wearing off, you can get not just a return to the unmedicated state, but almost a pendulum swing too far for an hour os so, before they stabilise. This is very unsettling for a child trying to cope with having to apply more self-control than they have, and you can also find the child getting emotional.

    She MAY have just been having a bad day - when a child reacts badly to someone else, you need to closely examine the situation for possible triggers. This doesn't mean you excuse inappropriate behaviour, but you do need to manage it differently, I feel, with these kids. It's not like a kid acting up out of boredom, or just being difficult. Frustration is a HUGE issue and although these medications are supposed to help, for some kids they make their condition more unpredictable and this makes it harder for them to cope. Sometimes this gets better as they 'get a handle' on how the medications affect them, but sometimes they don't.

    Talk to the doctor. Urgently.

    Marg
     
  4. Janna

    Janna New Member

    I have heard of Adderall increasing aggression and anger in children. My easy child, who is ADHD, Combined type, tried it, and got very nasty on it. I don't know that it increased his hyperactivity, but it definately made him ugly.

    Dylan, who is Bipolar, tried it at one time, and it didn't help either, although my BiPolar (BP) son can't take ANY ADHD medication of any kind. Again, made him bounce off walls, and very aggressive.
     
  5. Kjs

    Kjs Guest

    I would question the medication. My difficult child was not on Adderall (he asked for it because he knows it is an appetite suppressant). We tried Lexapro with him for anxiety, and it was a Thursday night. He was up for 4 nights before we were able to talk to psychiatrist. Then psychiatrist just added another medication for sleep. Tried that for a while only to realize his behavior was totally out of control. Got him off those medications and he is much better now..
     
  6. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Any stimulant sor antidepressant can trigger mania in a child who has mood problems. Adderrall was horrible for my son. He was so mean and crabby on it that it hit the trash a few days after trying it. We later found out he didn't really have ADHD. Even some kids with ADHD can react negatively to Adderrall. I'd call the doctor.
     
  7. jannie

    jannie trying to survive....

    My difficult child was very cranky, emotional, and irritable the first day we tried a stimulant. He also started having tics right away. We did not give that stimulant again. But, we did try a different stimulant. In the end it turned out that stimulants were not good for him, but it is important to note that each child responds differently to medications.
     
Loading...